Nebraska, 2007

Tornado and Damaging Winds in Nebraska, August 28 to 29, 2007

August 28 to 29, 2007 · NWS OAX · 7 events in 3 counties and zones

Thunderstorms developed just east of Columbus by mid afternoon on August 28th along a slow moving cold front. The storms turned severe as they moved into a bit better instability just east of there producing areas of damaging winds and 1 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed just east of Columbus by mid afternoon on August 28th along a slow moving cold front. The storms turned severe as they moved into a bit better instability just east of there producing areas of damaging winds and 1 tornado. Locally heavy rain was also reported which produced isolated flooding, mainly near Wahoo and Crete.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 2:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 AM CDT TUE AUG 28 2007

.DISCUSSION...
FORECAST CHALLENGES WILL CONTINUE TO BE PRECIPITATION ASSOCIATED
WITH FRONTAL SYSTEM MAINLY THROUGH TUESDAY NIGHT AND IN THE SOUTH
THRU WED MORNING.

AT 08Z...THE SFC FNT WAS E OF ONL AND EXTENDED TOWARD MCK TO THE
SW AND TOWARD MSP TO THE NE. THE MOST ACTIVE AREA OF CONVECTION
WAS OVR MN WITH POST-FRONTAL SHOWERS AND ISOLATED THUNDERSTORMS
ACRS SD AND WRN NEB. ADDITIONAL SHORTWAVE ENERGY MUST TO MOVING
OUT OF ERN MT WITH CLUSTERS OF STORMS THERE. THOUGHT THERE WOULD
BE MORE TSRA IN NEB WITH THE STG 55 KT PROFILER WINDS AT RWD IN SW
NEBRASKA. WOULD STILL THINK THE ACTIVITY WILL INCREASE ACRS CTRL
NEB WITH THIS AXIS OF WAA. THIS MORNING...THE SFC FNT SHOULD
PROGRESS INTO THE OFK AREA...AND INTO THE OMA/LNK AREAS BY 00Z.
DID NOT MAKE ANY SIG CHANGES TO THE PRECIP CHANCES TODAY. WARM MID
LEVEL TEMPS TO HOLD BACK STORM DEVELOPMENT EARLY ON.  STILL THINK
TSRA CHANCES WILL INCREASE NORTH THIS MORNING...THEN SPREAD SE
DURING THE DAY AND INTO THE REST OF SE NEB/SW TONIGHT. WITH HIGH
PWS HAVE SOME LOCALLY HEAVY RAIN IN GRIDS AND HWO. DID NOT FEEL A
FF WATCH WAS NEEDED AT THIS POINT AND LATER SHIFTS CAN ASSESS
BASED OF ON HOW AFT CONVECTION SHAPES UP AND WHAT IS EXPECTED
TONIGHT. WED DRYING IN THE N SHOULD DIMINISH SHOWERS...WITH PRECIP
LINGERING IN THE S. THE PRECIP CONTINUES TO BE POST FRONTAL AND
WILL CONTINUE TO LAG THE PRECIP BEHIND THE FRONT.

THERE IS MODERATE INSTABILITY AND ENOUGH DEEP LAYER SHEAR
EXPECTED TAF AND THIS EVENING TO CONTINUE TO MENTION SLIGHT RISK
OF SEVERE. WOULD LIKE TO SEE SOME BETTER LOW LEVEL FORCING THOUGH.
CLOUDS/FNT WILL IMPACT HIGH TEMPS TODAY. LEFT COOLER TEMPS FM THE
MID 70S TO THE LOWER 80S N...80S NCNTL...THEN UPR 80S TO MID 90S
OMA/CBF/LNK SWD.

HIGH PRES WILL USHER IN DRIER AND COOLER CONDITIONS FOR WED/WED
NIGHT WITH MID 70S N TO LOWER 80S S. WITHOUT A LOT OF CLDS AND
LIGHT WINDS...WOULD THINK TEMPS WOULD DROP BELOW NORMAL MOST
LOCATIONS THU AM...SO DROPPED TEMPS BACK TO AROUND 50 AT WAYNE AND
IN THE 50S ELSEWHERE. STILL UNDER THE INFLUENCE OF HIGH PRES FOR
THUS WITH LIGHT WINDS. SOME WAA CLDS

FRIDAY THROUGH MONDAY...SURFACE HIGH PRES OVR IA AND ERN NEB WILL
BEGIN TO RECEDE FRIDAY AS LOW PRES DEVELOPS OVR MT/WY/ND. THIS
AREA OF LOW PRES WILL TRACK ACROSS SOUTHERN CANADA WITH INCREASING
S FLOW ACRS THE REGION WITH WARMING TEMPERATURES. SUNDAY...THERE
IS A SHORTWAVE TROF PASSING THRU SRN CANADA AND THE DAKOTAS...AND
THIS SLOWLY BRINGS THE SFC FNT INTO WRN/CNTRL NEB AND THRU THE
DAKOTAS. IT TAKES A WHILE TO GET THE MOISTURE INTO THE AREA...AND
THE GFS FCST SOUNDING ARE STILL FAIRLY DRY THROUGH SUN NIGHT. WRM
MID LEVEL TEMPS IN PLACE SUN. DAY SHIFT WILL WANT TO LOOK AT THESE
WRMER TEMPS FOR SAT/SUN AND IF RUNS ARE CONSISTENT...RAISE TEMPS
INTO THE 90S.  MONDAY...THE FNT BACKDOORS INTO THE FCST
AREA...WHICH WOULD AFFECT HIGHS WITH COOLER TEMPS. MAINLY DRY FCST
STILL LOOKS REASONABLE FOR THE EXTENDED.

&&

.AVIATION...
MAIN AVIATION PROBLEMS REVOLVE AROUND TIMING OF THE COLD FRONT INTO
THE TAF SITES AND ASSOCIATED THUNDERSTORM CHANCES. SURFACE FRONT AT
07Z EXTENDED FROM SWRN MN THRU CNTRL NE...VERY NEAR OR RIGHT ON KOFK
ATTM. THE FRONT SHOULD THEN MAKE PROGRESS TO KLNK AND KOMA BY
21-22Z. BEST CHANCE FOR TSRA APPEARS TO BE POST FRONT AS THE CAP
APPEARS SUFFICIENTLY STRONG AHEAD OF THE FRONT TO KEEP STORMS FROM
FIRING. HAVE FIRST TSRA CHANCE AT KOFK AT 17Z...THEN BY 21Z AT KLNK
AND KOMA. WILL CARRY A 4HR WINDOW FOR TSRA WITH ANOTHER 4HR WINDOW
FOR SHRA AFTER THAT AT EACH TAF SITE. WILL HAVE TO TAKE A LOOK AT
STRATUS POTENTIAL BEHIND THE FRONT...WHICH MOSTLY SHOULD AFFECT THE
AREA MAINLY BEYOND THIS TAF PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/DEWALD
Hazardous weather outlook, Aug 28, 4:47 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 AM CDT TUE AUG 28 2007

IAZ091-NEZ091>093-290100-
PAGE-NEMAHA-PAWNEE-RICHARDSON-
547 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS TODAY AND
THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-056-069-079-080-090-NEZ011-012-015>018-030>034-042>045-
050>053-065>068-078-088>090-290100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-
547 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY AND EARLY THIS EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

A COLD FRONT WILL PUSH ACROSS THE OUTLOOK AREA THROUGH
TONIGHT...MEANWHILE A SERIES OF WEATHER DISTURBANCES EMBEDDED
WITHIN A PASSING UPPER LEVEL TROUGH WILL AFFECT THE REGION.
INITIALLY...WARM MID LEVEL TEMPERATURES WILL LIMIT STORM
DEVELOPMENT...HOWEVER...AS TEMPERATURES WARM INTO THE 90S SOUTH OF
THE FRONT...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. IN
ADDITION...THERE IS SOME MARGINAL DEEP LAYER SHEER IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR NON-SEVERE THUNDERSTORMS SOUTH OF A
LINE FROM COLUMBUS TO MISSOURI VALLEY WEDNESDAY MORNING AND A
BETTER CHANCE NEAR THE KANSAS AND MISSOURI BORDERS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THE EVENING HOURS.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 39 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Saunders

When
August 28, 6:00 AM CST to August 29, 6:00 AM CST
Where
Saunders County, 5 mi N of Prague
Reported by
Amateur Radio
Coordinates
41.392, -96.820

Twenty-four hour rainfall of 4.1 inches was reported north of Prague, most of it fell from 5 pm through 11 pm CDT on the 28th.

Thunderstorm Wind, Dodge

When
August 28, 3:40 PM CST to 3:46 PM CST
Where
Dodge County, North Bend to 4 mi E of North Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.470, -96.780

Thunderstorm winds downed a few trees and large limbs in and near North Bend and damaged two center pivots east of town. Some residents in the area lost power for up to 17 hours. Winds were estimated at 70 mph, although unofficially a wind gage at the North Bend Fire Hall reportedly measured a gust at 93 mph.

Thunderstorm Wind, Saunders

When
August 28, 3:43 PM CST
Where
Saunders County, Morse Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -96.780

Some large branches were knocked down by thunderstorm winds estimated at 60 mph.

Tornado, Dodge

When
August 28, 3:56 PM CST to 4:02 PM CST
Where
Dodge County, 4 mi W of Uehling to 0.5 mi E of Uehling
Rating
EF1
Path length
4.5 mi
Path width
500 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.730, -96.578

A survey team from the National Weather Service office in Valley concluded that a tornado occurred from about 4 miles west of Uehling to just east of Highway 77 in Uehling. The maximum path width was around 1500 feet. The tornado was rated an EF-1 on the Enhanced Fujita Scale with maximum winds around 90 mph. According to Emergency Management Officials, 10 homes sustained minor damage due to falling tree limbs. Homes and buildings lost a considerable number of shingles. Immediately west of Uehling, there was damage to bleachers and fencing at a ballpark, numerous large tree limbs were blown down, and a few trees were uprooted or snapped at the base of the tree trunk. There were numerous patches of flattened corn west of the park area.

Thunderstorm Wind, Dodge

When
August 28, 3:56 PM CST
Where
Dodge County, Uehling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -96.500

Tree limbs at least 3 inches in diameter and power lines were reported downed. The damage could have either been caused by a tornado that tracked across the area or winds due to the rear flank downdraft of the tornado.

Thunderstorm Wind, Burt

When
August 28, 4:15 PM CST to 4:21 PM CST
Where
Burt County, Tekamah
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -96.230

Thunderstorm winds were measured at 63 mph by ASOS. Several trees and major limbs were downed in the area, a few of which blocked streets. The roof was torn off of a barn and old store in the area, and 2 fertilizer tanks were toppled.

Thunderstorm Wind, Saunders

When
August 28, 4:30 PM CST
Where
Saunders County, Prague
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -96.820

Some large branches were reported downed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46243, 46246, 46248, 46245, 46249, 46250, 46251.